Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 59, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 17, 2024, 6:56 AM CDT for Buffalo County, Wisconsin. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2024, 6:56 AM CDT (11:56 UTC)
- Expired
- Jun 17, 2024, 7:45 AM CDT
- In force
- 49 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Buffalo County, WI
The radar
The La Crosse radar (KARX), 77 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 3:09 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2727 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1228 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 10.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:10 AM CDT, 46 minutes earlier. Its key messages:
- Thunderstorms likely this morning with a locally heavy rain threat, shifting north of the area by later this afternoon. Storms may also produce winds up to 60 mph and hail around 1 inch in diameter, but confidence remains on the lower side.
- Continued warm and humid through Tuesday, with at or above normal temperatures for much of the seven day forecast.
- An active and wet weather pattern shaping up for mid to late week with repeated rounds of storms that have the potential to bring heavy rainfall.
Area forecast discussion, Jun 17, 6:10 AM CDT, 46 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 610 AM CDT Mon Jun 17 2024 .KEY MESSAGES... - Thunderstorms likely this morning with a locally heavy rain threat, shifting north of the area by later this afternoon. Storms may also produce winds up to 60 mph and hail around 1 inch in diameter, but confidence remains on the lower side. - Continued warm and humid through Tuesday, with at or above normal temperatures for much of the seven day forecast. - An active and wet weather pattern shaping up for mid to late week with repeated rounds of storms that have the potential to bring heavy rainfall. && .DISCUSSION... Issued at 400 AM CDT Mon Jun 17 2024 Today - Tonight: Convective and Temperatures Trends Strong moisture transport and 310K isentropic ascent over a quasi-stationary boundary draped across northern Nebraska sparked an elongated complex of thunderstorms shortly before midnight, with the steering flow and cold pool propagation allowing for the complex to work its way eastward. As the complex transects south-central Minnesota, it will outrun the strongest 850-mb moisture transport and enter a region where the low level flow becomes more boundary-parallel. Therefore, a general weakening trend is expected as the system moves through this morning. That all being said, there has been an uptick in the organization of the cold pool at the leading edge of the now bowing line segment over southwest MN and northwest IA, with multiple wind reports of 60 to 70 mph reported since 2:30am. While the overall deep-layer kinematic environment isn't ideal for a prolonged wind event, these wind storms can persist for longer than the environment may suggest and has prompted the issuance of a severe thunderstorm watch for this morning across much of the forecast area. In addition, hodographs are more elongated north of the surface boundary (mostly just north of the forecast area), so one cannot rule out the potential for larger hail with any storm that develops ahead of the main line. Given the potential for a period of cell training along the boundary, localized corridors of 1-2 inches of rain may fall over southeast Minnesota into west-central Wisconsin through early this afternoon. A few HREF members even have pockets of 2-3 inches of rain from these cells, but the probability of these higher amounts is very confined in space and time. The various 00-06Z HREF members differ on how much convection remains for the afternoon hours along the lower tropospheric boundary with weak upper level ridging passing through, so have maintained broad-brushed 20-30 percent PoPs through the afternoon. Forecast soundings/hodographs from the RAP/HRRR could support severe weather if there is enough recovery in the wake of this morning convection to realize the 2000-3000 J/kg of SBCAPE. As the boundary finally marches northward in response to the next subtle upper tropospheric wave ejecting from the Four Corners region, the threat for precipitation shifts northward and out of the forecast area by late this evening. High temperatures today--most notably along a line from roughly Charles City, through La Crosse, and up to Wisconsin Rapids-- hinge substantially on convective trends and whether the cold pool from the morning MCS can push the synoptic boundary any further south. Recovery of the airmass won't take place until late in the day, so locales north of the front will likely stay 10-15 degrees cooler than points just to their south. Tuesday: Hottest Day of the Week Short and medium range solutions are locked in on Tuesday being the warmest day of the forecast with a very tight clustering of NBM members around the 90 degree mark. Did nudge highs a few degrees warmer in favored valleys, which bring heat indices to around 100 degrees at peak heating. Will assess any need for a targeted advisory on upcoming shifts. Tuesday Night - Saturday: Repeated Rounds of Storms and Rain An ejecting PV lobe drives the surface boundary back south Tuesday afternoon and night as a cold front. The mid to upper level flow should take on a more line-parallel orientation as the front sags southeastward, promoting a slower frontal passage and more training of individual cells along the front. Deep moisture will be plentiful ahead of this front with a wide open Gulf enabling PWATs to exceed the 97-99th percentile of the ENS model climatology with values of over 2 inches possible. Such a setup would be favorable for heavy rainfall, with the greatest amounts early on in the event before the cold pool begins outrunning the convective updrafts as complex nears the Mississippi River. Upper level ridging remains steadfast east of the region through the week, even retrograding westward Thursday into Friday. This causes the front to eventually stall out and meander for Wednesday and Thursday before lifting back northward on Friday, then swinging through as a cold front on Saturday. Where the front sets up for midweek and subsequent timing details remain a source of variability in the medium range guidance and are heavily driven by convective influences each day, yet nearly half of the NBM guidance have rainfall amounts exceeding 3 inches over southeast Minnesota and western Wisconsin between today and the weekend. Each round of storms will further saturate the soils and could increase the risk of river and flash flooding through the week. While the passage of the cold front will bring some relief from the heat, highs in the upper 70s to mid-80s remain on the docket for the rest of the week with dewpoints in the 60s still making it feel very much like summer. Sunday into Early Next Week: Cooler and Drier Indications at this stage in the forecast is that the upper level ridge finally flattens with the arrival of a northern stream wave over the weekend with either zonal or northwesterly flow in its wake. Guidance is understandably well-spread in the various details of the forecast, but only about 20 to 30 percent of the members have highs above 80 degrees for Sunday and Monday. Drier weather sets in with the passage of the surface high pressure cell, but the timing of this dry period hinges on the flow pattern as a more zonal setup would usher the ridge through faster versus a more amplified pattern. && .AVIATION /12Z TAFS THROUGH 12Z TUESDAY/... Issued at 600 AM CDT Mon Jun 17 2024 Widespread showers and thunderstorms impact mainly southeast Minnesota and west-central Wisconsin early this morning, diminishing in coverage through the morning and becoming more scattered in the afternoon. Expect MVFR to localized IFR conditions with these storms. The storms shift north through the afternoon and evening with VFR conditions for the overnight. Winds will be variable for the morning, switching to the south and increasing to 10-20kts with higher gusts west of the Mississippi River. LLWS is possible at LSE if winds decouple at sunset and have included in the TAFs at this point. && .HYDROLOGY... Issued at 400 AM CDT Mon Jun 17 2024 Repeated rounds of heavy rain are expected between today and the upcoming weekend, with each round of rain increasing the risk of flash flooding and river flooding. Much of southeast Minnesota into western Wisconsin will likely see over 3 inches of rain by the end of the week with a 20-30 percent chance of 4-5 inches. River flooding concerns, especially along the Mississippi River and its Minnesota tributaries will need to be monitored closely. Many locations along the Mississippi River will approach flood stage towards next weekend (50-70% chance) if rainfall unfolds as forecast. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Skow AVIATION...Skow HYDROLOGY...Skow
Hazardous weather outlook, Jun 17, 4:18 AM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 418 AM CDT Mon Jun 17 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-181330- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 418 AM CDT Mon Jun 17 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Multiple rounds of thunderstorms expected this morning and then again mid to late afternoon. Both have the potential to produce severe weather, with winds up to 60 mph this morning and hail up to around 1 inch in diameter this afternoon. Confidence in storms reaching severe levels today is on the lower side. Heavy rainfall is also expected this morning with amounts over 2 inches possible over southeast Minnesota. This could lead to localized flooding in areas of poor drainage. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very warm to hot and humid conditions on Tuesday with highest heat index values of 90 to near 100. A few strong to severe storms are possible Tuesday night, mostly west of the Mississippi River. Some flood risk may develop where repeated rounds of storms occur. Additional rounds of heavy rainfall are possible towards the end of the week, which will increase the risk of river and flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely, but reports of any wind, hail, and rainfall would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. KDS
In the hours before
Special weather statement, Jun 17, 5:45 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service La Crosse WI
545 AM CDT Mon Jun 17 2024
MNZ086-094-171130-
Dodge MN-Mower MN-
545 AM CDT Mon Jun 17 2024
...STRONG THUNDERSTORMS WILL IMPACT MOWER AND DODGE COUNTIES THROUGH
630 AM CDT...
At 544 AM CDT, automated weather observations reported strong
thunderstorms along a line extending from near Medford to Glenville.
Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Automated weather observations.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Claremont around 555 AM CDT.
Austin around 600 AM CDT.
West Concord around 605 AM CDT.
Dodge Center around 610 AM CDT.
Hayfield and Brownsdale around 615 AM CDT.
Mantorville, Kasson, and Rose Creek around 620 AM CDT.
Other locations impacted by these storms include County Roads 20 And
5, Eden, Highway 57 And 570th Street, County Roads 6 And 15,
Brookside Campground, County Roads 5 And 6, Mayville, Highway 56 And
County 6, Graves Landing Field, and Waltham.
This includes Interstate 90 in Minnesota between mile markers 175 and
196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
north central Iowa...and southeastern Minnesota.
&&
LAT...LON 4420 9304 4419 9268 4390 9268 4384 9269
4383 9266 4350 9268 4350 9305
TIME...MOT...LOC 1044Z 260DEG 30KT 4420 9322 4355 9331
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SkowLocal storm report, Jun 17, 6:35 AM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
635 AM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM Tstm Wnd Gst 2 NNE Rochester 44.04N 92.46W
06/17/2024 M62 MPH Olmsted MN Trained Spotter
Tree fell on powerline as well.
&&Local storm report, Jun 17, 6:36 AM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
636 AM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM Tstm Wnd Gst 2 ESE Dodge Center 44.02N 92.82W
06/17/2024 M61 MPH Dodge MN AWOS
AWOS station KTOB Dodge Center Airport.
&&Local storm report, Jun 17, 6:40 AM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
640 AM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM Tstm Wnd Gst Rochester 44.02N 92.48W
06/17/2024 M61 MPH Olmsted MN AWOS
AWOS station K9MN Mayo Helipad.
&&Local storm report, Jun 17, 6:50 AM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
650 AM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM Tstm Wnd Dmg 3 NW Rochester 44.04N 92.52W
06/17/2024 Olmsted MN Trained Spotter
Reported several large tree limbs and full
trees down.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:28 AM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 47 min |
| Jun 17, 8:06 AM CDT | Special Weather Statement | ARX | Jackson | 24 min |
| Jun 17, 8:15 AM CDT | Special Weather Statement | ARX | Clark | 60 min |
| Jun 17, 8:44 AM CDT | Special Weather Statement | ARX | Taylor | 46 min |
| Jun 17, 8:55 AM CDT | Severe Thunderstorm Warning | ARX | Clark, Taylor | 50 min |
| Jun 17, 5:45 AM CDT | Special Weather Statement | ARX | Dodge, Mower | 45 min |
| Jun 17, 6:06 AM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 39 min |
| Jun 17, 6:33 AM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha, Winona | 42 min |
| Jun 17, 5:32 PM CDT | Special Weather Statement | ARX | Dodge, Olmsted, Wabasha | 58 min |
| Jun 17, 6:09 PM CDT | Areal Flood Advisory | ARX | Dodge, Mower, Olmsted | 111 min |
| Jun 17, 6:27 PM CDT | Special Weather Statement | ARX | Fillmore, Winona | 78 min |
| Jun 17, 6:56 PM CDT | Special Weather Statement | ARX | Fillmore, Houston, Winona | 64 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.